Carleman Estimates and Inverse Problems in the Last Two Decades

  • Michael V. Klibanov


Carleman estimates are a powerful tool which was originally proposed by T. Carleman in 1939 for proofs of uniqueness results for ill-posed Cauchy problems. Since 1981 this tool has been applied to inverse problems for PDEs. The goal of this paper is to provide a tutorial-like short review of the role which Carleman estimates play in three fundamental issues of inverse problems: uniqueness, stability, and numerical methods.


Inverse Problem Cauchy Problem Uniqueness Result Unknown Coefficient Elliptic PDEs 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Yu. E. Anikonov, Multidimensional Inverse and Ill-Posed Problems for Differential Equations, VSP, Netherlands, 1995MATHGoogle Scholar
  2. 2.
    A. L. Bukhgeim, Carleman estimates for Volterra operators and uniqueness of inverse problems, in Non-classical Problems of Mathematical Physics, published by Computing Center of Siberian Branch of Soviet Academy of Science, Novosibirsk, 1981, 56–69 (in Russian).Google Scholar
  3. 3.
    A. L. Bukhgeim and M. V. Klibanov, Uniqueness in the large of a class of multidimensional inverse problems, Soviet Math. Dokl. 24 (1981), 244–247.Google Scholar
  4. 4.
    A. L. Bukhgeim, Introduction to the Theory of Inverse Problems, Nauka, Norosibirsk, 1988 (in Russian).Google Scholar
  5. 5.
    T. Carleman, Sur un probléme d’unicité pour les systémes d’équations aux dérivées partielles á deux variables indépendantes, Ark. Mat. Astr. Fys., 26B, No. 17 (1939), 1–9.MathSciNetGoogle Scholar
  6. 6.
    Yu. A. Gryazin, M. V. Klibanov, and T. R. Lucas, Imaging the diffusion coefficient in a parabolic inverse problem in optical tomography, Inverse Problems, 15 (1999), 373–397.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    S. Gutman, M. V. Klibanov, and A. V. Tikhonrarov, Global convexity in a single source 3-D inverse scattering problem, IMA J. Appl. Math., 55 (1995), 281–302.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    O. Yu. Imanuvilov, Boundary controllability of parabolic equations, Russian Math. Surveys, 48 (1993), 192–194.MathSciNetGoogle Scholar
  9. 9.
    O. Yu. Imanuvilov and M. Yamamoto, Lipshitz stability in inverse parabolic problems by the Carleman estimate, Inverse Problems, 14 (1998), 1229–1245.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    V. Isakov, Inverse Problems for Partial Differential Equations, Springer-Verlag, New York, 1998.MATHGoogle Scholar
  11. 11.
    M. A. Kazemi and M. V. Klibanov, Stability estimates for ill-posed Cauchy problems involving hyperbolic equations and inequalities, Applicable Analysis, 50 (1993), 93–102.MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    M. V. Klibanov, Uniqueness in the large of some multidimensional inverse problems, in Non-classical Problems of Mathematical Physics, published by Computing Center of Siberian Branch of Soviet Academy of Science, Novosibirsk, 1981, 101–114 (in Russian).Google Scholar
  13. 13.
    M. V. Klibanov, Inverse problems in the–large— and Carleman bounds, Differential Equations, 20 (1984), 755–760.MATHGoogle Scholar
  14. 14.
    M. V. Klibanov, On a class of inverse problems, Soviet Math. Dokl., 26 (1982), 248–250.MATHGoogle Scholar
  15. 15.
    M. V. Klibanov, Uniqueness in the large of solutions of inverse problems for a class of differential equations, Differential Equations, 21 (1985), 1390–1395.Google Scholar
  16. 16.
    M. V. Klibanov, A class of inverse problems for nonlinear parabolic equations, Siberian Math. J., 27 (1987), 698–707.CrossRefGoogle Scholar
  17. 17.
    M. V. Klibanov, Inverse problems and Carleman estimates, Inverse Problems, 8 (1992), 575–596.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    M. V. Klibanov and F. Santosa, A computational quasi-reversibility method for Cauchy problems for Laplace’s equation, SIAM J. Appl. Math., 51 (1991), 1653–1675.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    M. V. Klibanov and Rakesh, Numerical solution of a timelike Cauchy problem for the wave equation, Math. Methods, Appl. Sci. 15 (1992), 554–570.CrossRefMathSciNetGoogle Scholar
  20. 20.
    M. V. Klibanov and J. Malinsky, Newton-Kantorovich method for 3-dimensional potential inverse scattering problem and stability of the hyperbolic Cauchy problem with time-dependent data, Inverse Problems, 7 (1991), 577–596.MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    M. V. Klibanov and O. V. Ioussoupova, Uniform strict convexity of a cost functional for 3-D inverse scattering problem, SIAM J. Math. Anal., 26 (1995), 147–179.MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    M. V. Klibanov, Global convexity in diffusion tomography, Nonlinear-World, 4 (1997), 247–265.MATHMathSciNetGoogle Scholar
  23. 23.
    M. V. Klibanov, Global convexity in a three-dimensional inverse acoustic problem, SIAM J. Math. Anal., 28 (1997), 1371–1388.MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    M. V. Klibanov, T. R. Lucas, and R. M. Frank, A fast and accurate imaging algorithm in optical/diffusion tomography, Inverse Problems, 13 (1997), 1341–1361.MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    M. V. Klibanov and T. R. Lucas, Method and apparatus for detecting an abnormality within a host medium, United States Patent No. 5.963,658; issue date October 5, 1999.Google Scholar
  26. 26.
    M. V. Klibanov, T. R. Lucas, and R. M. Frank, Image 1 reconstruction from experimental data in diffusion tomography, in Computational Radiology Imaging, IMA Proceedings, 110, 157–181, Springer-Verlag, New York, 1999.CrossRefGoogle Scholar
  27. 27.
    M. V. Klibanov and T. R. Lucas, Numerical solution of a parabolic inverse problem in optical tomography using experimental data. SIAM J. Appl. Math., 59 (1999), 1763–1789.MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    R. Lattes and J.-L. Lions, The Method of Quasi-Reversibility: Applications to Partial Differential Equations, Elsevier, New York, 1969.MATHGoogle Scholar
  29. 29.
    M. M. Lavrentiev, V. G. Romanov, and S. P. Shishatskii, Ill-Posed Problems of Mathematical Physics and Analysis, AMS, Providence, R.I., 1986.Google Scholar
  30. 30.
    R. G. Muhometov, Inverse seismic kinematic problem on the plane, in Mathematical Problems of Geophysics, published by Computing Center of Siberian Branch of Acad, of Sci., Novosibirsk, 1975, 243–252 (in Russian).Google Scholar
  31. 31.
    R. G. Muhometov, The reconstructions problem of a two-dimensional Riemanian metric and integral geometry, Soviet Math. Dokl., 18 (1977), 32–35.MathSciNetGoogle Scholar
  32. 32.
    A. Nachman, Global uniqueness for a two-dimensional inverse boundary value problem, Ann. Math., 142 (1995), 71–96.MathSciNetGoogle Scholar
  33. 33.
    J. P. Puel and M. Yamamoto, On a global estimate in a linear inverse hyperbolic problem, Inverse Problems, 12 (1996), 995–1002.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag/Wien 2000

Authors and Affiliations

  • Michael V. Klibanov
    • 1
  1. 1.University of North Carolina at CharlotteCharlotteUSA

Personalised recommendations